Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1981, Volume 49, Issue 3

Spurious Periodicity in Inappropriately Detrended Time Series<741:SPIIDT>2.0.CO;2-Y
p. 741-751

Charles R. Nelson, Heejoon Kang

The expected sample autocorrelation function of residuals from regression of a random walk on time is shown to imply strongly pseudo-periodic behavior in the "detrended" series. The shape of the autocorrelation function is effectively independent of sample size and the corresponding spectral density function has a single peak at a period equal to .83 of sample size; thus the apparent dynamic properties of the residuals are artifactual. Sampling experiments are used to describe the distribution of the spectral peak and further suggest that nonzero autocorrelation in first differences of the raw data will have little effect on the spurious periodicity phenomenon.

Log In To View Full Content